Article Text

PDF

The on-off phenomenon.
  1. A J Lees
  1. National Hospital for Nervous Diseases, London UK.

    Abstract

    The on-off phenomenon is an almost invariable consequence of sustained levodopa treatment in patients with Parkinson's disease. Phases of immobility and incapacity associated with depression alternate with jubilant thaws. Both pharmacokinetic and pharmacodynamic factors are involved in its pathogenesis, but evidence is presented to indicate that the importance of levodopa handling has been underestimated and that progressive reduction in the storage capacity of surviving nigrostriatal dopamine terminals is not a critical factor. Re-distribution of levodopa dosage which may mean smaller, more frequent doses, or larger less frequent increments, may be helpful in controlling oscillations in some patients. Dietary protein restriction, the use of selegiline hydrochloride and bromocriptine may also temporarily improve motor fluctuations. New approaches to management include the use of subcutaneous apomorphine, controlled-release preparations of levodopa with a peripheral dopa decarboxylase inhibitor and the continuous intra-duodenal administration of levodopa.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.